Nevada, 2004High Wind in Nevada, October 17, 2004
October 17, 2004 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Oct 17, 7:22 PM PST, 4 hours 15 minutes earlier.
Area forecast discussion, Oct 17, 7:22 PM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
822 PM PDT SUN OCT 17 2004
CORRECTED WATCH/WARNING/ADVISORY SECTION
.SHORT TERM UPDATE...
COLD FRONT MOVING INTO NORTHWEST NV THIS EVENING ACCOMPANIED BY
GUSTY WINDS AND LOCALLY HEAVY RAINFALL. HAVE EXTENDED WIND ADVISORY
UNTIL 10 PM. WILL MONITOR RAINFALL ESPECIALLY IN CARSON CITY AREA AS
RECENT FIRES HAVE LEFT SOME AREAS MORE FLASH FLOOD PRONE. LOCAL
HEAVY RAIN IS POSSIBLE IN RENO-CARSON CITY TO FALLON OVER THE NEXT
HOUR OR SO AS FRONT MOVES ACROSS THE AREA. RC
PREVIOUS DISCUSSION
VIGOROUS UPPER LOW WAS LOCATED ALONG THE PACIFIC NORTHWEST COAST
WITH 110KT JET MAXIMA MOVING INTO NORTHERN CALIFORNIA THIS
AFTERNOON. STEEPENING MID LEVEL LAPSE RATES...JET DYNAMICS AND
OROGRAPHIC/FRONTAL LIFT WILL BRING FAVORABLE ENVIRONMENT FOR
WIDESPREAD RAIN AND SNOW ALONG WITH AN ISOLATED THUNDERSTORM THIS
EVENING. SNOW LEVELS HAVE RISEN CONSIDERABLY AHEAD OF THE FRONT WITH
RAIN OBSERVED AS HIGH AS 8500 FEET AROUND THE TAHOE BASIN.
PRECIPITATION BAND SHOULD CONSOLIDATE OVER THE NORTHERN SIERRA AND
MOUNTAINS OF NORTHEAST CALIFORNIA THIS EVENING AS FRONT APPROACHES
AND THEN MOVE GRADUALLY SOUTH AND WEAKEN OVERNIGHT. SNOW LEVELS
SHOULD FALL IN TIME FOR UP TO A FOOT OF SNOW IN THE HIGH SIERRA WITH
MUCH LESSER AMOUNTS DOWN TO 6000 FEET. SHOWERS HAVE KEPT WINDS FROM
INCREASING MUCH AT THE SURFACE ALTHOUGH MODEL PROGS DO NOT BRING
STRONGEST WINDS UNTIL EARLY EVENING AND CURRENT RIDGETOP WINDS ARE
JUST BEGINNING TO REALLY PICK UP. SO WILL CONTINUE ALL WARNINGS AND
ADVISORIES FOR THIS EVENING AND OVERNIGHT. COLD TROUGH TO KEEP
UNSETTLED WEATHER ACROSS AREA THROUGH MIDWEEK. ANOTHER STRONG
SHORTWAVE EMBEDDED IN THE MEAN TROUGH WILL MOVE DOWN THE COAST
MONDAY NIGHT AND BRING ANOTHER ROUND OF RAIN AND HEAVY SIERRA SNOW
TUESDAY INTO TUESDAY NIGHT ALONG WITH LOCALLY WINDY CONDITIONS.
BUMPED UP POPS TUESDAY AND TUESDAY NIGHT. ONCE TONIGHTS SYSTEM
PASSES EAST LATE TONIGHT OR EARLY MONDAY...WATCHES AND/OR WARNINGS
WILL MORE THAN LIKELY BE NEEDED AGAIN FOR TUESDAY AND TUESDAY NIGHT.
SNOW LEVELS WILL START MUCH LOWER WITH THIS NEXT SYSTEM AS COLD AIR
WILL ALREADY BE IN PLACE. IN ADDITION THE JET WILL BE A BIT FURTHER
SOUTH SO THAT DYNAMICS AND INSTABILITY SHOULD BRING A MUCH BETTER
THREAT FOR RAIN AND SNOW TO MONO COUNTY AS WELL AS SOME LEE AREAS
ACROSS WESTERN NEVADA. UPPER LOW WILL SLIDE SOUTH OVER AREA
WEDNESDAY AND KEEP ENOUGH INSTABILITY FOR SCATTERED SHOWERS. HOHMANN
.LONG TERM...THURSDAY THROUGH SUNDAY...
LOOKS LIKE THE UNSETTLED WEATHER WILL CONTINUE INTO NEXT WEEKEND.
THURSDAY WILL BE THE NICEST DAY IN BETWEEN SYSTEMS AS NEXT TROUGH
BEGINS TO PUSH INTO THE PACIFIC NORTHWEST THURSDAY NIGHT. THERE ARE
SOME MODEL DIFFERENCES IN STRENGTH AND TIMING OF TROUGH SO
CONFIDENCE ISNT VERY HIGH JUST YET. LOOKS LIKE THE CONSENSUS IS TO
BRING A BRUSH-BY SYSTEM TO THE NORTH ON FRIDAY WITH A DEEPER TROUGH
DEVELOPING OVER THE WEST COAST FOR THE WEEKEND. FOR NOW BROUGHT SOME
LOW-END SLIGHT CHANCE POPS INTO THE NRN ZONES BEGINNING FRIDAY AND
EXPANDED THEM SOUTH COVERING THE WHOLE CWA BY SATURDAY NIGHT. ALSO
KEPT TEMPS COOLER THAN MOS WITH CLOUDY SKIES AND UNSETTLED WEATHER.
JORDAN
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING NVZ002 UNTIL 5 AM PDT MONDAY
WIND ADVISORY NVZ002-003-005 UNTIL 10 PM PDT THIS EVENING.
CA...WINTER STORM WARNING CAZ072 UNTIL 5 AM PDT MONDAY
SNOW ADVISORY CAZ073 ABOVE 7000 FEET UNTIL 5 AM PDT MONDAY
WIND ADVISORY CAZ070>072 UNTIL 10 PM PDT THIS EVENING.
&&Hazardous weather outlook, Oct 17, 7:30 AM PST, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
830 AM PDT SUN OCT 17 2004
CAZ070>073-NVZ001>005-181400-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
830 AM PDT SUN OCT 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA..
.DAY ONE...TODAY
...WINTER STORM WARNING ABOVE 7000 FEET FOR THE LAKE TAHOE AREA...
...SNOW ADVISORY FOR MONO COUNTY ABOVE 7000 FEET...
...WIND ADVISORY FOR WESTERN NEVADA AND NORTHEAST CALIFORNIA...
A PACIFIC STORM WILL MOVE THROUGH THE SIERRA TODAY. THIS SYSTEM
WILL BRING GUSTY WINDS VALLEY RAIN AND MOUNTAIN SNOW WITH 5 TO 10
INCHES OF SNOW ABOVE 7000 FEET IN THE SIERRA.
DETAILS ON THE WINTER STORM WARNING AND SNOW ADVISORY FRO THE SIERRA
ARE IN /WWUS45 RNOWSWREV/ AND DETAILS ON THE WIND ADVISORY FOR
WESTERN NEVADA AND NORTHEAST CALIFORNIA ARE IN /WWUS75 RNONPWREV/.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER PACIFIC STORM WILL MOVE INTO THE REGION ON TUESDAY NIGHT OR
WEDNESDAY. EXPECT GUSTY WINDS...VALLEY RAIN...AND MOUNTAIN SNOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- October 17, 11:37 PM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
A 56 knot (65 mph) wind gust was reported 6 miles SW of Gardnerville.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Washington, October 17, 2004$30,000 · 60 kt wind · 1 event
- Tornado in California, October 17, 2004$20,000 · F0 · 1 event
- High Wind in Oregon, October 17, 200464 kt wind · 9 events
- Winter Storm and Winter Weather in California, October 17 to 18, 20042 events
- Heavy Snow in California, October 17, 20041 event
- Hail in Missouri, October 17, 20040.88 in hail · 1 event
- Waterspout in Gulf of Mexico, October 17, 20041 event
- Funnel Cloud in California, October 17, 20041 event
- Tornado in Colorado, October 17, 2004F0 · 1 event
- Damaging Wind in Washington, October 17, 200457 kt wind · 1 event
- High Wind in Montana, October 17 to 21, 200460 kt wind · 1 event
- High Wind in Nevada, October 17, 200461 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431434.